Many patients with vascular-occlusive diseases benefit from low-dose aspirin (75-325 mg per day). However, they have an increased risk of upper gastrointestinal bleeding (UGIB).
In this study, researchers from Spain analyzed factors influencing the occurrence of UGIB in patients taking low-dose aspirin, for the prevention of cardiovascular diseases, outside clinical trials.
The research team studied 903 consecutive patients, discharged on low-dose aspirin from the Cardiology Department of a general hospital.
They collected data from the patients' medical charts and from structured telephone interviews.
The team found that 5% of patients presented with UGIB requiring hospitalization, during follow-up.
|During follow-up, 5% of patients presented with UGIB requiring hospitalization.|
| Alimentary Pharmacology and Therapeutics |
They discovered the incidence of UGIB to be uniform during follow-up (1 UGIB per 100 patient years).
However, multivariate analysis showed that a history of peptic ulcer or UGIB [risk ratio, 3.1] and aspirin dose (per 100 mg per day) [1.8] were associated with a greater risk of UGIB.
In comparison, antisecretory [risk ratio, 0.22] and nitrovasodilator drugs [0.73] were associated with a decreased risk.
Dr Serrano's team concluded, "Cardiovascular patients on long-term low-dose aspirin have a stable risk of major UGIB, which is higher than published controlled clinical trials".
"Antisecretory and nitrovasodilator drugs protect from UGIB, whereas previous peptic ulcer or UGIB and higher doses of aspirin increase the risk".